Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Green Bay, WI

May 27, 2020Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this special weather statement at May 27, 2020, 2:08 PM CDT for Menominee County, Shawano County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 2:08 PM CDT (19:08 UTC)
Expired
May 27, 2020, 2:45 PM CDT
In force
37 min
Issued by
NWS Green Bay, WI

Counties Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 78 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS83 KGRB 271908
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
208 PM CDT Wed May 27 2020
 
WIZ020-021-031-073-074-271945-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-
208 PM CDT Wed May 27 2020

...STORMS WITH HEAVY RAINFALL ACROSS MENOMINEE AND WESTERN OCONTO 
COUNTIES...

At 207 PM CDT, Doppler radar was tracking thunderstorms developing 
near Big Smokey Falls, or 13 miles north of Shawano, moving 
northeast at 30 mph.

Heavy rainfall is possible underneath these storms. Pea size hail 
and winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mountain, Big Smokey Falls, Bear Paw Scout Camp, Legend Lake,
Keshena, Neopit, South Branch, Red River, Pella and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4474 8904 4512 8874 4512 8864 4520 8864
      4521 8866 4538 8852 4538 8835 4526 8809
      4468 8879
TIME...MOT...LOC 1907Z 214DEG 26KT 4497 8864 

$$

Uhlmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at May 27, 12:42 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 27, 12:42 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1242 PM CDT Wed May 27 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 314 AM CDT Wed May 27 2020

Main forecast concerns through the short-term portion of the
forecast will be continued muggy/summer-like weather across
northeast Wisconsin along with scattered showers and thunderstorms.
The best chance of widespread heavier precipitation will be late
tonight into Thursday.

Today: The weather pattern will be similar to the past couple days
with muggy conditions in place across all of northeast Wisconsin. An
upper-level ridge is expected to shift slowly eastward through this
time period. At the surface, a broad ridge will be centered off the
East Coast this morning, before slowly shifting eastward this
afternoon. At the same time, a nearly stationary, northeast to
southwest oriented surface cold front is expected to shift slowly
eastward into central/north-central Wisconsin this afternoon. This
boundary will act to focus most of the showers and thunderstorms
this afternoon. The steady flow of warm, moist air into the area,
will keep much of the rest of the area fairly unstable (1000-
2000J/kg MUCAPE), similar to the past couple of days. This will make
it difficult to rule out isolated to scattered showers and
thunderstorms across the rest of the area, but the main focus will
likely be across the central/north-central portions of Wisconsin
near the boundary. Shear values are very low, in the 10-20kt range
across much of Wisconsin, so the severe potential from any storms
would be limited. Storm mode would likely be pulse-type, allowing
for heavy downpours, small hail and gusty winds. Organized severe
weather is not anticipated. The storms could produce very heavy
rainfall in a short period of time as noted by PWAT values around
1.5 inches ahead of the front.

Tonight through Thursday: The upper-level ridge will begin to break
down this evening as the cold front makes slow progression eastward
across the rest of Wisconsin. The front is expected to shift from
central/north-central WI around 00Z/28 to the Lake Michigan
shoreline around 21Z/28 as an area of low pressure lifts
northeastward along the front. The slow movement of the front, along
with a continued very moist airmass ahead of the front, will lead to
heavy rain potential across the area. Some training is expected
along and ahead of the front as the individual showers/storms lift
from southwest to northeast, while the overall line of precipitation
shifts very slowly to the east. Wouldn't be out of the question to
see several places pick up an inch or more of rain by the time the
front shifts east of the area late Thursday afternoon into Thursday
evening. Instability values are expected to be in the 500-1000J/kg
range ahead of the front, which will be plenty for thunderstorm
development. The better shear is expected to lag behind the front,
so organized severe weather is not anticipated. Again, the
biggest threat with any storms will be heavy rainfall in a short
period of time with precipitable water values running around
100-200 percent of normal for this time of year, generally in the
1 to 2 inch range. In fact, WPC has highlight a good portion of
northeast Wisconsin in a slight risk of excessive rainfall.

.LONG TERM...Thursday Night Through Tuesday
Issued at 314 AM CDT Wed May 27 2020

The main concern during this period to be on temperatures as dry
conditions are expected through Monday. If conditions set-up
right, there could be at least one frosty morning across the
north.

We will need to carry chance pops into Thursday evening over
east-central WI due to the cold front located just to our east.
Otherwise, the trailing shortwave trough to move into the western
Great Lakes Thursday night. Despite some decent mid-level forcing,
most of the moisture to have shunted east by the cold front, thus
no additional precipitation expected. Look for a gradual decrease
in clouds as drier air advects into WI (dew points falling into
the 40s). Min temperatures to range from the middle to upper 40s
north-central WI, lower to middle 50s east-central WI. As an upper
ridge builds over the western CONUS on Friday, the flow into WI
becomes northwest and this will usher cooler/less humid conditions
for all of northeast WI. In fact, parts of north-central WI may
struggle to hit 60 degrees. Under mostly sunny to partly cloudy
skies, max temperatures should range from around 60 north-central,
to near 70 degrees eastern WI (slightly cooler near Lake MI).

High pressure is forecast to build southeast into the Upper MS
Valley Friday night with cooler air continuing to filter into WI.
8H temperatures approach 0C across far northern WI by 12Z
Saturday, thus it is possible for a few of our colder locations in
the northwoods to drop into the upper 30s with a little patchy
frost. Otherwise, mostly clear to partly cloudy skies expected
with most locations falling into the 40s. Pleasant conditions on
tap to start the weekend as the high pressure moves into the Great
Lakes region. Partly cloudy skies and below normal temperatures
to prevail with readings around 60 degrees near Lake MI, lower 60s
north and middle to upper 60s south.

Saturday night appears to be the coolest night during the extended
forecast as the high pressure to remain over the Great Lakes and
winds become light/variable. Temperatures could get cold enough
such that a frost advisory may become necessary over northern WI.
This high pressure to hold firm over the region through Sunday,
thus a nice end to the weekend still looks good. Max temperatures
on Sunday to be in the lower 60s lakeside, middle 60s to around 70
degrees inland.

By Monday, the high pressure to have shifted to the east with a
return flow set-up over WI. The western CONUS upper ridge to have
also moved east into the central CONUS as a new upper trough hits
the West Coast. Anticipate some increase in mid/high clouds late
Sunday night as WAA overspreads northeast WI. It appears that the
atmosphere will be able to saturate enough to warrant a chance of
showers on Monday. Temperatures should warm a bit with the return
of south winds. Look for readings in the lower 60s near Lake MI,
lower to middle 70s inland.

Questions abound with the Monday night/Tuesday forecast as the GFS
and GEM suggest a convective complex will move southeast through
WI (Monday night) on the north side of a warm front. This
convection would be aided by shortwave energy sliding down the
front side of the central CONUS upper ridge. The ECMWF has nothing
like this and actually shows a cold front approaching WI. The gap
between these two camps makes for a low confidence forecast Monday
night into Tuesday and will settle for using the consensus
solution which does bring low chance pops to the forecast area
both Monday night and Tuesday. Max temperatures Tuesday to be in
the lower 70s near Lake MI, upper 70s to lower 80s inland.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1242 PM CDT Wed May 27 2020

A mix of VFR and MVFR conditions are expected through the
afternoon. At 1730Z skies were mostly clear across east- central
WI, with BKN cloud layers around 3000 and 5000 feet across central
and northern Wisconsin. As the atmosphere continues to destabilize
this afternoon expected continued cloudiness along with some
pulse/pop-up like showers and thunderstorms. Visibility and
ceilings will be lower where the showers/storms do pop up. Storms
could also produce brief, gusty winds. Tonight, a cold front
slowly moves across Wisconsin. As the front approaches expect to
see ceiling lower into IFR range along with showers becoming more
widespread, with heavy rain possible at times. Rain will continue
into Thursday morning, and then conditions slowly begin to
improve from NW to SE Thursday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......KLJ
Hazardous weather outlook, May 27, 3:09 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
309 AM CDT Wed May 27 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
309 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms at times this afternoon through
tonight. The stronger storm could briefly produce gusty winds and
small hail this afternoon. Heavy downpours will be likely with any
storms that develop.

Patchy dense fog is possible near Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms over east-central and far
northeast Wisconsin Thursday and Thursday evening. The showers
and thunderstorms could produce very heavy downpours and may lead
to localized flooding. There is a slight risk of excessive
rainfall for portions of northeast Wisconsin for Thursday.

A change in air mass is expected late in the week. Temperatures
may get cold enough Saturday night to bring areas of frost over
northern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-280815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
309 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Dense fog could be a hazard to boaters at times, especially on
Lake Michigan through tonight.

Thunderstorms could be a hazard to boaters this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dense fog could be a hazard to boaters at times, especially on
Lake Michigan on Thursday.

Thunderstorms could be a hazard to boaters on Thursday and over
east-central Wisconsin Thursday evening.

Cooley/Kallas

In the hours before

Special weather statement, May 27, 1:00 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
100 PM CDT Wed May 27 2020

WIZ020-031-037-271845-
Waupaca WI-Shawano WI-Menominee WI-
100 PM CDT Wed May 27 2020

...THUNDERSTORM TRACKING ACROSS SHAWANO COUNTY...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wittenberg, or 24 miles north of Waupaca, moving
northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Neopit, Marion, Tigerton, Gresham, Bowler, Big Falls, Shepley, Lake
Noseum, Split Rock and Lyndhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4465 8922 4468 8923 4503 8899 4503 8898
      4504 8898 4509 8895 4495 8862 4457 8903
TIME...MOT...LOC 1800Z 211DEG 24KT 4469 8908

Uhlmann
Special weather statement, May 27, 1:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
142 PM CDT Wed May 27 2020

WIZ039-040-050-271915-
Kewaunee WI-Manitowoc WI-Brown WI-
142 PM CDT Wed May 27 2020

...THUNDERSTORMS DEVELOPING ALONG MANITOWOC, EASTERN BROWN, AND
KEWAUNEE COUNTIES...

At 140 PM CDT, Doppler radar was tracking thunderstorm development
near Valders, or 10 miles west of Manitowoc, moving north at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Manitowoc, Denmark, Valders, Cato, Mishicot, Larrabee, Cooperstown,
Reedsville, Maple Grove and Whitelaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4400 8779 4406 8802 4448 8783 4442 8751
TIME...MOT...LOC 1840Z 200DEG 19KT 4410 8787

Uhlmann
Special weather statement, May 27, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
208 PM CDT Wed May 27 2020

WIZ020-021-031-073-074-271945-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-
208 PM CDT Wed May 27 2020

...STORMS WITH HEAVY RAINFALL ACROSS MENOMINEE AND WESTERN OCONTO
COUNTIES...

At 207 PM CDT, Doppler radar was tracking thunderstorms developing
near Big Smokey Falls, or 13 miles north of Shawano, moving
northeast at 30 mph.

Heavy rainfall is possible underneath these storms. Pea size hail
and winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mountain, Big Smokey Falls, Bear Paw Scout Camp, Legend Lake,
Keshena, Neopit, South Branch, Red River, Pella and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4474 8904 4512 8874 4512 8864 4520 8864
      4521 8866 4538 8852 4538 8835 4526 8809
      4468 8879
TIME...MOT...LOC 1907Z 214DEG 26KT 4497 8864

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:05 PM CDTSpecial Weather StatementGRBLincoln40 min
May 26, 10:06 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas39 min
May 27, 1:00 PM CDTSpecial Weather StatementGRBShawano45 min
May 27, 1:42 PM CDTSpecial Weather StatementGRBManitowoc33 min
May 27, 3:22 PM CDTSpecial Weather StatementGRBFlorence23 min
May 27, 3:44 PM CDTSpecial Weather StatementGRBFlorence, Marinette61 min
May 27, 4:12 PM CDTSpecial Weather StatementGRBOconto33 min
May 27, 4:54 PM CDTSpecial Weather StatementGRBMarathon, Portage, Shawano, Waupaca, Waushara51 min
May 27, 6:10 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Marathon, Marinette, Menominee and 7 more50 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.